Wyoming, 2024

Damaging Wind in Wyoming, July 19, 2024

July 19, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe in the Four Corners area, producing wind gusts to around 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe in the Four Corners area, producing wind gusts to around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 1:00 PM MST, 1 hour 26 minutes earlier. Its key messages:

  • Isolated severe storms still possible, mainly across south central South Dakota late this afternoon and evening.
  • Near average temperatures this weekend into early next week with potential for isolated thunderstorms.
  • Trending hot and dry for the middle and latter parts of next week with elevated fire weather conditions likely.
Area forecast discussion, Jul 19, 1:00 PM MST, 1 hour 26 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
200 PM MDT Fri Jul 19 2024

.KEY MESSAGES...

- Isolated severe storms still possible, mainly across south
  central South Dakota late this afternoon and evening.

- Near average temperatures this weekend into early next week with
  potential for isolated thunderstorms.

- Trending hot and dry for the middle and latter parts of next
  week with elevated fire weather conditions likely.

&&

.DISCUSSION...(This Evening Through Friday)
Issued at 138 PM MDT Fri Jul 19 2024

Upper level analysis early this afternoon has the Northern Plains
under broad cyclonic flow with weak shortwave trof dropping into
northwestern SD later this afternoon. Decaying area of
thunderstorms is located across south central SD, drifting south.
More isolated convection is present in northeastern WY. At the
surface, weak trof of low pressure resides across western SD,
oriented north to south. Breezy northerly winds behind it, and
east to southeast winds ahead. Temperatures across the forecast
area at 2pm range from the lower 70s to mid 80s.

Weak cyclonic flow will continue across the Northern Plains
through tomorrow night as deep upper low spins across eastern
Canada. Storm chances dwindle overnight, but ramp back up again
for Saturday afternoon as weak energy slides through the area.
Upper ridge over the western CONUS strengthens, keeping northerly
flow across the area into Monday. With weak energy dropping south
in this flow, expected isolated chances for storms to continue
into Monday afternoon. Temperatures through this period will
remain near seasonal averages.

Upper ridge over the western CONUS will finally make inroads into
the Northern Plains by the middle of next week. This will bring
mainly hot and dry conditions to the area. High temperatures will
be in the 90s to around 100 degrees, with winds breezy at times.
This will likely lead to elevated fire weather conditions for the
latter half of next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1107 AM MDT Fri Jul 19 2024

VFR conditions are generally expected through the forecast period.
Isolated to scattered showers continue across portions of western
South Dakota as of 17z. Additional showers and storms are
expected through the afternoon and evening hours, a few of which
may be strong to severe from the Black Hills and areas south and
east. Brief MVFR conditions can be expected with stronger storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...15
AVIATION...SE
Hazardous weather outlook, Jul 19, 4:26 AM MST, 10 hours before
Hazardous Weather Outlook
National Weather Service Rapid City SD
526 AM MDT Fri Jul 19 2024

WYZ054-055-201300-
Northern Campbell-Southern Campbell-
526 AM MDT Fri Jul 19 2024

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

An isolated thunderstorm or two is possible this afternoon.
Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be slight chances for thunderstorms over the weekend.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>043-072>075-078-WYZ056>060-201300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foothills-Rapid City-
Southern Foothills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Western Fall River-
Northern Oglala Lakota-Northern Jackson-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Hermosa Foothills-Eastern Fall River-Southern Perkins-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
Northeastern Crook-
526 AM MDT Fri Jul 19 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, mostly during the afternoon and early evening hours.
Primary hazards from any severe storms would be large hail and
strong wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be daily chances for thunderstorms through the
weekend. Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-046-047-049-076-077-201300-
Bennett-Mellette-Todd-Tripp-Southern Oglala Lakota-
Southern Jackson-
526 AM MDT Fri Jul 19 2024 /626 AM CDT Fri Jul 19 2024/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, mostly during the afternoon and early evening hours.
Primary hazards from any severe storms would be large hail and
damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be daily chances for thunderstorms through the
weekend. Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 19, 11:03 AM MST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1203 PM MDT Fri Jul 19 2024

SDZ032-043-191830-
Northern Jackson SD-Haakon SD-
1203 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HAAKON AND NORTH
CENTRAL JACKSON COUNTIES THROUGH 1230 PM MDT...

At 1202 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Philip, moving southeast at 20 mph.

HAZARD...Pea to half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Philip around 1210 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4412 10179 4417 10171 4406 10144 4394 10169
TIME...MOT...LOC 1802Z 316DEG 18KT 4410 10171

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

SE
Special weather statement, Jul 19, 12:10 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
110 PM MDT Fri Jul 19 2024

SDZ046-077-191945-
Southern Jackson SD-Mellette SD-
110 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MELLETTE AND
SOUTHEASTERN JACKSON COUNTIES THROUGH 145 PM MDT/245 PM CDT/...

At 110 PM MDT/210 PM CDT/, Doppler radar was tracking a strong
thunderstorm 6 miles east of George Town, or 18 miles south of
Kadoka, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central
Mellette and southeastern Jackson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4356 10150 4366 10143 4355 10114 4339 10133
TIME...MOT...LOC 1910Z 313DEG 21KT 4357 10143

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SE
Special weather statement, Jul 19, 12:49 PM MST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Rapid City SD
249 PM CDT Fri Jul 19 2024

SDZ046-047-192015-
Todd SD-Mellette SD-
249 PM CDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TODD AND
SOUTHWESTERN MELLETTE COUNTIES THROUGH 315 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Parmelee, or 22 miles southwest of White River,
moving southeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Parmelee and He Dog around 255 PM CDT.
  Grass Mountain around 310 PM CDT.

Other locations impacted by this storm include northwestern Rosebud
Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4340 10122 4345 10115 4329 10075 4313 10103
TIME...MOT...LOC 1949Z 315DEG 30KT 4337 10112

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SE
Special weather statement, Jul 19, 1:55 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Rapid City SD
255 PM MDT Fri Jul 19 2024

SDZ027-041-075-192130-
Western Fall River SD-Eastern Fall River SD-Southern Foothills SD-
255 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FALL RIVER COUNTY
THROUGH 330 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southeast of Cascade Falls, or 10 miles south of Hot Springs,
moving south at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Southwestern Angostura Reservoir around 300 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4335 10364 4337 10350 4318 10324 4309 10359
TIME...MOT...LOC 2055Z 338DEG 20KT 4328 10352

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

SE
Special weather statement, Jul 19, 2:09 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
309 PM MDT Fri Jul 19 2024

SDZ001-012-078-192145-
Butte SD-Southern Perkins SD-Harding SD-
309 PM MDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HARDING...
NORTHEASTERN BUTTE AND SOUTHWESTERN PERKINS COUNTIES THROUGH 345 PM
MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Zeona, or 38 miles southeast of Buffalo, moving south
at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Zeona around 315 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4537 10295 4537 10283 4515 10269 4511 10300
TIME...MOT...LOC 2109Z 354DEG 18KT 4528 10288

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SE
Special weather statement, Jul 19, 2:25 PM MST, 1 minute before
Special Weather Statement
National Weather Service Rapid City SD
325 PM MDT Fri Jul 19 2024

SDZ024-025-028-WYZ057-060-192215-
Northern Black Hills SD-Northern Foothills SD-Central Black Hills SD-
Wyoming Black Hills WY-Northeastern Crook WY-
325 PM MDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT LAWRENCE...WEST CENTRAL
PENNINGTON AND SOUTHEASTERN CROOK COUNTIES THROUGH 415 PM MDT...

At 325 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Beulah to Spearfish Canyon to
2 miles north of Brownsville. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea to nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Brownsville, Cheyenne Crossing, Cement Ridge Lookout, Roughlock
  Falls, Savoy, Terry Peak, Iron Creek Lake, and Spearfish Canyon
  around 330 PM MDT.
  Roubaix Lake around 335 PM MDT.
  Rochford around 350 PM MDT.
  Silver City, Black Fox Campground, Crooks Tower, O'Neil Pass, and
  Pactola Reservoir around 355 PM MDT.
  Mystic around 400 PM MDT.

This includes...
 Interstate 90 in South Dakota between Mile Markers 1 and 8, and
between Mile Markers 13 and 14.
 Interstate 90 in Wyoming between Mile Markers 206 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms are producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

LAT...LON 4421 10415 4409 10376 4402 10348 4434 10360
      4457 10397 4451 10422
TIME...MOT...LOC 2125Z 335DEG 24KT 4445 10414 4438 10392 4431 10371

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

SE

The radar

The Rapid City radar (KUDX), 105 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
July 19, 2:26 PM MST
Where
Weston County, Four Corners
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.080, -104.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195255.